Alert archive / California / Wind Advisories in 2016

Wind Advisory 18, NWS Los Angeles, CA

February 23, 2016Los Angeles County, California

NWS Los Angeles, CA issued this wind advisory at Feb 23, 2016, 3:07 AM PST for Los Angeles County, California. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2016, 3:07 AM PST (11:07 UTC)
Expired
Feb 23, 2016, 9:13 AM PST
In force
6 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2016-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2016-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2506 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WWUS76 KLOX 231107
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
307 AM PST TUE FEB 23 2016

CAZ054-232015-
/O.EXP.KLOX.WI.Y.0017.000000T0000Z-160223T1100Z/
/O.NEW.KLOX.WI.Y.0018.160223T1107Z-160223T2300Z/
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING THE CITIES OF...ACTON...MOUNT WILSON...SANDBERG
307 AM PST TUE FEB 23 2016

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON.

* WINDS AND TIMING...NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH
  WITH GUSTS TO 45 MPH AND PERSIST INTO THE EARLY AFTERNOON BEFORE
  DIMINISHING. THE STRONGEST WINDS WILL OCCUR IN THE VICINITY OF
  INTERSTATE 5.

* IMPACTS...MAJOR ROADWAYS THAT COULD BE IMPACTED BY THE GUSTY
  WINDS INCLUDE INTERSTATE 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS.

&&

$$

CAZ039-046-052-231215-
/O.EXP.KLOX.WI.Y.0017.000000T0000Z-160223T1100Z/
SANTA BARBARA COUNTY SOUTH COAST-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SANTA BARBARA COUNTY MOUNTAINS-
INCLUDING THE CITIES OF...SANTA BARBARA...MONTECITO...
CARPINTERIA...SAN MARCOS PASS...SAN RAFAEL WILDERNESS AREA...
DICK SMITH WILDERNESS AREA
307 AM PST TUE FEB 23 2016

...WIND ADVISORY HAS EXPIRED...

THE WINDS HAVE DIMINISHED TO BELOW ADVISORY CRITERIA. ISOLATED
GUSTS TO 35 MPH WILL CONTINUE THROUGH DAWN.

$$

CAZ040-044-045-088-232015-
/O.NEW.KLOX.WI.Y.0018.160223T1107Z-160223T2300Z/
VENTURA COUNTY COAST-VENTURA COUNTY INTERIOR VALLEYS-
VENTURA COUNTY COASTAL VALLEYS-SANTA CLARITA VALLEY-
INCLUDING THE CITIES OF...VENTURA...OXNARD...CAMARILLO...
SANTA PAULA...FILLMORE...OJAI...PIRU...THOUSAND OAKS...
SIMI VALLEY...MOORPARK...NEWBURY PARK...SANTA CLARITA...NEWHALL...
VALENCIA
307 AM PST TUE FEB 23 2016

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON.

* WINDS AND TIMING...NORTHEAST WINDS WILL INCREASE TO 15 TO 25 MPH
  WITH GUSTS TO 40 MPH AND PERSIST INTO THE EARLY AFTERNOON BEFORE
  DIMINISHING.

* IMPACTS...WINDS THIS STRONG MAY MAKE DRIVING HIGH PROFILE
  VEHICLES DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS.

&&

$$

ASR
1 follow-up statement
713 
WWUS76 KLOX 231713
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
913 AM PST TUE FEB 23 2016


CAZ040-044-045-054-088-231815-
/O.CAN.KLOX.WI.Y.0018.000000T0000Z-160223T2300Z/
VENTURA COUNTY COAST-VENTURA COUNTY INTERIOR VALLEYS-
VENTURA COUNTY COASTAL VALLEYS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
SANTA CLARITA VALLEY-
INCLUDING THE CITIES OF...VENTURA...OXNARD...CAMARILLO...
SANTA PAULA...FILLMORE...OJAI...PIRU...THOUSAND OAKS...
SIMI VALLEY...MOORPARK...NEWBURY PARK...ACTON...MOUNT WILSON...
SANDBERG...SANTA CLARITA...NEWHALL...VALENCIA
913 AM PST TUE FEB 23 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS CANCELLED
THE WIND ADVISORY. 

ISOLATED NORTHEAST WIND GUSTS TO 35 MPH ARE POSSIBLE...MAINLY IN
THE MOUNTAINS...OTHERWISE WINDS SHOULD REMAIN BELOW 25 MPH.

$$

MW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Feb 23, 3:03 AM PST, 4 minutes earlier.

Area forecast discussion, Feb 23, 3:03 AM PST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
303 AM PST TUE FEB 23 2016

.SYNOPSIS...
A HIGH SYSTEM AND OFFSHORE WINDS WILL CONTINUE THE WELL ABOVE
NORMAL TEMPERATURES THROUGH FRIDAY. THE HIGH WILL WEAKEN AND WITH
ONSHORE FLOW THE TEMPERATURES WILL DROP OVER THE WEEKEND...AND
OVERNIGHT LOW CLOUDS AND FOG MAY FORM ALONG THE COAST.

&&

.SHORT TERM...(TDY-THU)

THE NORTH WINDS ARE SUBSIDING AS THE NORTHERLY GRADIENT TURNS TO
THE NE. THE KDAG GRADIENT IS DOWN TO -4 MB WHILE THE KBFL GRAD
HAS RISEN TO -5 MB (FROM AN IMPRESSIVE -8 MB). THERE WILL BE A
BURST OF ADVISORY LEVEL WINDS THROUGH THE L.A. MTNS TO THE SANTA
CLARITA VLY...INTO THE VTA VLYS AND THEN OVER THE VENTURA COAST.

OTHERWISE A PERSISTENT RIDGE WILL KEEP THE WEATHER FAIR THROUGH
FRIDAY WITH MAX TEMPS RUNNING 10 TO 15 DEGREES ABOVE NORMAL.
THERE WILL BE LITTLE DAY TO DAY CHANGE IN TEMPS TODAY THROUGH
THURSDAY AND THEN THEN THERE WILL BE JUST A LITTLE COOING FRIDAY
AS THE OFFSHORE PRESSURE GRADS RELAX JUST A BIT.

THERE WILL BE SOME NE CANYON WINDS EACH MORNING WED AND THU BUT
THERE WILL BE WEAKER THAN TODAYS AND BELOW ADVISORY LEVELS.

THERE WILL BE NO MARINE LAYER CLOUDS BUT SKIES WILL OCCASIONALLY
PARTLY CLOUDY AS SOME MID AND HIGH CLOUDS RUN THROUGH THE RIDGE.

.LONG TERM...(FRI-MON)

A TROF IS STILL FORECAST TO MOVE THROUGH THE AREA ON SATURDAY. BUT
THE MDLS HAVE BEEN WEAKENING THIS TROF FOR THE LAST THREE DAYS AND
NOW ITS BARELY A RIPPLE. CURRENT FORECAST HAS THIS TROF CREATING A
DECENT SIZED MARINE LAYER CLOUD PATTERN SATURDAY AND SUNDAY THIS
LOOKS MORE AND MORE UNLIKELY AT THIS TIME. IF THE NEXT ROUND OF
MDLS CONTINUES THE WEAKENING TREND THE STATUS FORECAST WILL BE
CHANGED TO PATCHY. THE WEAKER TROF MEANS THERE WILL BE LESS
COOLING ON SATURDAY AND MAX TEMPS WILL REMAIN 5 TO 10 DEGREES
ABOVE NORMAL.

MORE RIDGING AND MORE OFFSHORE FLOW FOLLOWS SUNDAY AND MONDAY. IT
WILL BE DRY AND MAX TEMPS WILL REMAIN WELL ABOVE NORMAL.

&&

.AVIATION...

23/1040Z

AT 1030Z AT KLAX THERE WAS NO MARINE LAYER NOR A SFC BASED
INVERSION.

HIGH CONFIDENCE IN CAVU TAFS. GUSTY NORTH TO NORTHEAST THROUGH
THIS AFTERNOON ACROSS MOST AREAS WITH A 20 PERCENT CHANCE OF LLWS
CONCERNS AT KOXR...KSBA...KVNY...KBUR...AND KLAX.

KLAX...HIGH CONFIDENCE IN 12Z CAVU TAF. NORTHEAST WINDS EXPECTED
TO REMAIN LESS THAN 8 KT THROUGH 19Z...BEFORE TURNING WEAKLY
ONSHORE.

KBUR...HIGH CONFIDENCE IN 12Z CAVU TAF. A 20 PERCENT CHANCE OF
LLWS AT KBUR THROUGH 19Z.

&&

.MARINE...23/300 AM...

MODERATE CONFIDENCE IN SMALL CRAFT ADVISORY WIND GUSTS FROM SAN
NICOLAS ISLAND TO POINT ARGUELLO THROUGH MID MORNING. HAVE DROPPED
THE SCA FOR PZZ670 AND 676. HAVE EXTENDED THE SCA FOR PZZ773
THROUGH 9 AM. GUSTY NORTHEAST WINDS LIKELY FROM VENTURA TO SANTA
POINT MUGU...WITH LESS WINDY CONDITIONS TO THE SOUTH FOR THIS
MORNING AND ONCE AGAIN WEDNESDAY MORNING. THERE IS A 60 PERCENT
CHANCE OF REACHING SMALL CRAFT ADVISORY CRITERIA FOR THE EASTERN
PORTION OF PZZ650 THIS MORNING. THERE IS A 10 PERCENT CHANCE THAT
THESE WINDS WILL IMPACT AVALON HARBOR.

HIGH CONFIDENCE IN A LARGE AND LONG PERIOD WEST SWELL IMPACTING
THE AREA WEDNESDAY AND THURSDAY...LIKELY RESULTING IN DANGEROUS
NEARSHORE WAVES WHERE SHALLOW SHOALING EXISTS...INCLUDING MORRO
BAY AND VENTURA HARBORS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
      THROUGH THURSDAY EVENING FOR ZONES 34-35-39>41-87. (SEE LAXCFWLOX).
     WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON FOR
      ZONES 40-44-45-54. (SEE LAXNPWLOX).
PZ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO NOON
      PST TODAY FOR ZONE 650. (SEE LAXMWWLOX).
     SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING
      FOR ZONE 673. (SEE LAXMWWLOX).

&&

PUBLIC...RORKE
AVIATION...KAPLAN
MARINE...KAPLAN
SYNOPSIS...SETO

WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 22, 6:00 AM PST, 21 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON FEB 22 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-231400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST MON FEB 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

DENSE FOG WILL PRODUCE HAZARDOUS DRIVING CONDITIONS IN THE LAX AREA
THROUGH MID MORNING. GUSTY WINDS WILL AFFECT TRAVELERS ON THE
GRAPEVINE.

* DENSE FOG ADVISORY.........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 7:14 PM PSTWind AdvisoryLOX8 hr
Feb 23, 2:05 AM PSTSmall Craft AdvisoryLOX7 hr
Feb 23, 11:29 AM PSTHigh Surf AdvisoryLOXLos Angeles7 days

Nearby

Wind Advisories in California, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.